Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 191, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 1997, 4:16 AM CDT for Hughes County, Hyde County, Sully County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1997, 4:16 AM CDT (09:16 UTC)
- Expired
- Aug 9, 1997, 5:20 AM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Hughes County, SD, Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 153 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 090916 RRA SVRABR SDC065-069-119-091020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT SAT AUG 9 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN SULLY COUNTY - CENTRAL SOUTH DAKOTA EASTERN HUGHES COUNTY - CENTRAL SOUTH DAKOTA HYDE COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 520 AM CDT * SOME LOCATIONS AFFECTED HARROLD AROUND 415 AM CDT HOLABIRD AROUND 430 AM CDT HIGHMORE AROUND 440 AM CDT * AT 414 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES EAST OF PIERRE OR 3 MILES SOUTHWEST OF HARROLD MOVING EAST AT 35 MPH.v DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! HG/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:06 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, Aug 8, 9:06 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 900 PM CDT FRI AUG 8 1997 COLD FRONT ENTERING NW SD NOW...WITH SVR TSTM JUST AHEAD OF IT. THIS STM WILL BEAR WATCHING AS IT APPROACHES WRN PART OF ABR CWA...AS IT WILL BE MOVING INTO AN ENVIRONMENT WITH VERTICAL WIND PROFILE FAVORABLE FOR ORGANIZED CONVECTION. WILL UPDATE ERN SD ZONES TO REMOVE 10 PM TIME REFERENCE...AND LEAVE EVERYTHING ELSE AS IS. .ABR...NONE. MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:50 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 60 min |
| Aug 9, 3:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 63 min |
| Aug 9, 3:11 AM CDT | Severe Thunderstorm Warning | ABR | Sully | 64 min |
| Aug 9, 8:07 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 33 min |
| Aug 9, 10:02 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.